Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 15, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2014, 3:24 PM EST for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2014, 3:24 PM EST (20:24 UTC)
- Expired
- Jan 11, 2014, 4:30 PM EST
- In force
- 66 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 3:25 PM EST | TSTM WND DMG | 1 Nw Mayo, FL | TREE DOWN ON POWER LINES ON EAST U.S. 27 |
| Jan 11, 3:27 PM EST | TSTM WND DMG | E Mayo, FL | TREE AND POWER LINE DOWN ON SE MALONE AVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 11:04 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
049
WUUS52 KTAE 112024
SVRTAE
FLC029-067-123-112130-
/O.NEW.KTAE.SV.W.0015.140111T2024Z-140111T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
324 PM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DIXIE COUNTY IN FLORIDA...
THIS INCLUDES THE CITY OF CROSS CITY...
LAFAYETTE COUNTY IN FLORIDA...
THIS INCLUDES THE CITY OF MAYO...
SOUTHEASTERN TAYLOR COUNTY IN FLORIDA...
THIS INCLUDES THE CITY OF STEINHATCHEE...
* UNTIL 430 PM EST
* AT 318 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF STEINHATCHEE...OR
NEAR SALEM...AND MOVING EAST-SOUTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLARA...TENNILLE...MIDWAY...JENA...JONESBORO...HINES...SHAMROCK...
HATCH BEND...CROSS CITY AIRPORT...FLETCHER AND EUGENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 2979 8294 2942 8310 2953 8339 2967 8339
2967 8344 2980 8355 3008 8322 3007 8305
3005 8303 2987 8290
TIME...MOT...LOC 2023Z 312DEG 35KT 2984 8333
$$
17-GOULD1 follow-up statement
198
WWUS52 KTAE 112113
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EST SAT JAN 11 2014
FLC123-112123-
/O.CAN.KTAE.SV.W.0015.000000T0000Z-140111T2130Z/
TAYLOR FL-
413 PM EST SAT JAN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAYLOR COUNTY IS
CANCELLED...
LAT...LON 2979 8294 2942 8310 2953 8339 2964 8326
2992 8294 2987 8290
TIME...MOT...LOC 2113Z 276DEG 19KT 2979 8295 2950 8317
$$
FLC029-067-112130-
/O.CON.KTAE.SV.W.0015.000000T0000Z-140111T2130Z/
LAFAYETTE FL-DIXIE FL-
413 PM EST SAT JAN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EST
FOR DIXIE AND SOUTHEASTERN LAFAYETTE COUNTIES...
AT 411 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES NORTHEAST OF CROSS CITY TO 10 MILES SOUTH OF
CROSS CITY...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HATCH
BEND AND CROSS CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 2979 8294 2942 8310 2953 8339 2964 8326
2992 8294 2987 8290
TIME...MOT...LOC 2113Z 276DEG 19KT 2979 8295 2950 8317
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 9:14 AM EST, 6 hours 10 minutes earlier.
Area forecast discussion, Jan 11, 9:14 AM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 AM EST Sat Jan 11 2014
...Slight Risk of Severe Storms Continues...
.Near Term [Through Today]...
The 12z KTAE sounding reveals a stable layer from the surface up to
around 1300 ft. Although we have seen some impressive velocities at
low levels this morning on the area radars, winds are not completely
mixing down, likely due to this shallow stable layer. Peak gust
we have seen measured so far has been 33 knots at Apalachicola.
Nevertheless, as pre-frontal convection to the west organizes and
moves towards the area later today, there remains a slight risk of
severe storms if the stable layer seen in the TAE sounding can
erode. There also may be less of a stable layer across the western
half of the area, and several reports of straight line wind damage
have been received up in central Alabama. In fact, we have
recently seen velocities greater than 55 knots dip below a
thousand feet on EVX radar with convection moving ashore near the
Walton/Bay county line. Low level shear is very strong with 0-1 km
shear recently up to 50 knots on the EVX VAD wind profile.
Hodographs are rather straight though, so we think the main threat
would be damaging winds with the tornado threat remaining low
locally.
&&
.Aviation...
[Through 12z Sunday] Rain and thunderstorms will move from west to
east across the area today. Conditions should return to VFR at
DHN/ECP around 20z and finally VLD around 23z with west to northwest
winds up to 15 knots.
&&
.Prev Discussions [355 AM EST]...
.Short Term [Tonight Through Monday]...
The upper level pattern will remain progressive across the region
with one trough exiting east of the area tonight and another
reaching the Lower Mississippi Valley by Tuesday evening. The cold
front should exit southeast of the Lower Suwannee by 02-03z. We have
included slight to low chance PoPs roughly along and east of the
Aucilla and Withlacoochee Rivers. High pressure will then build east
along the Gulf Coast on Sunday clearing skies. Temperatures will be
cooler behind the front, but remain a few degrees above normal with
morning lows in the upper 30s to mid 40s and afternoon highs
generally in the mid 60s. The high will move off the Southeast U.S.
coast on Monday with return flow returning increasing moisture off
the Gulf of Mexico. High temps will reach the upper 60s in most
areas with lower 70s in the eastern FL Big Bend. As the next frontal
system approaches, rain chances will return to the forecast with
likely PoPs far west and chance PoPs elsewhere. With so little time
between fronts, we do expect sufficient instability to become
established to mention thunder anywhere except over the marine area
on Monday at this time.
.Long Term [Monday Night Through Saturday]...
Very little change from our previous fcst over the extended period,
as the mean trough will remain entrenched over the eastern half of
the U.S. throughout the period. This will allow a series of
shortwaves to dig southeastward into our region and reinforce the
main trough, which should result in a lengthy period of below
climo (but not extreme) temps beginning on Tuesday. While the
first in this series of shortwaves will be very active with
numerous showers and thunderstorms ending by Tuesday morning, the
remaining ones are expected to be dry, and only serve to reinforce
the cool to potentially cold temperatures, especially as indicated
by the ECMWF.
.Marine...
Sea fog is expected to continue over the cooler shelf waters east
of Apalachicola through the morning and possibly into the
afternoon. Southerly winds will increase today ahead of an
approaching cold front. At this time, we expect winds and seas to
peak mainly at cautionary levels, although a brief period of
marginal advisory conditions cannot be ruled out. Winds will shift
to the west behind the front which will enter the western waters
this morning an exit east of the area this evening. Winds will
then become northwest overnight possibly reaching cautionary
levels once again. High pressure will build east Sunday through
Monday with winds becoming light and veering to onshore by Sunday
night. The next front will cross the waters Monday night into
Tuesday morning. Winds will once again reach cautionary to
marginal advisory criteria ahead of and behind this boundary. A
third front will sweep quickly across the waters Tuesday night.
Seas and offshore winds behind this front are likely to reach
advisory levels.
.Fire Weather...
After a wet day today, much drier conditions are expected on Sunday
in the wake of a cold front but red flag conditions are not expected.
Rain returns to the region on Monday.
.Hydrology...
Rainfall totals with today's frontal system will generally range
from about an inch and a half in Walton County to 3/4 of an inch in
Dixie with most areas in between around an inch. Another system on
Monday and Monday night is expected to produce roughly a half to 3/4
of an inch. While these events should cause minor rises on some area
rivers, flooding is not expected at this time.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 76 42 65 40 69 / 90 10 0 0 40
Panama City 75 46 64 48 67 / 100 0 0 0 60
Dothan 73 41 63 43 67 / 100 0 0 0 50
Albany 75 41 64 40 67 / 100 10 0 0 40
Valdosta 77 44 64 40 69 / 100 20 0 0 30
Cross City 77 46 67 38 72 / 100 30 0 0 30
Apalachicola 75 46 62 47 66 / 90 10 0 0 50
&&
.TAE Watches/Warnings/Advisories...
FL...None.
GA...None.
AL...None.
GM...Dense Fog Advisory until 4 PM EST this afternoon for Apalachee
Bay-Coastal waters From Ochlockonee River to Apalachicola
FL out to 20 NM-Coastal waters from Suwannee River to
Keaton Beach FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM.
&&
NEAR TERM...DVD
SHORT TERM...WOOL
LONG TERM...GOULD
AVIATION...DVD
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOLIn the hours before
Local storm report, Jan 11, 2:57 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 4 SE QUINCY 30.54N 84.54W
01/11/2014 GADSDEN FL LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON KITTRELL RD.
&&
JIM.BOLDENLocal storm report, Jan 11, 2:59 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 4 NW QUINCY 30.62N 84.63W
01/11/2014 GADSDEN FL LAW ENFORCEMENT
TREES DOWN AT SOLOMON AND GLORY RD.
&&
JIM.BOLDENLocal storm report, Jan 11, 3:01 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG QUINCY 30.58N 84.58W
01/11/2014 GADSDEN FL LAW ENFORCEMENT
TREES DOWN ON MARTIN LUTHER KING ROAD IN DOWNTOWN QUINCY.
&&
JIM.BOLDENLocal storm report, Jan 11, 3:03 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 2 ENE MIDWAY 30.51N 84.43W
01/11/2014 GADSDEN FL LAW ENFORCEMENT
TREES DOWN AT SPOONER AND OLD FEDERAL RD.
&&
JIM.BOLDENLocal storm report, Jan 11, 3:05 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 1 NW HINSON 30.66N 84.43W
01/11/2014 GADSDEN FL LAW ENFORCEMENT
TREES DOWN ON WAYSIDE FARM RD.
&&
JIM.BOLDENLocal storm report, Jan 11, 3:20 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 2 SSE CABBAGE GROVE 30.19N 83.86W
01/11/2014 TAYLOR FL 911 CALL CENTER
TREE DOWN ON HIGHWAY 14
0240 PM TSTM WND DMG MADISON 30.47N 83.42W
01/11/2014 MADISON FL 911 CALL CENTER
TREE DOWN NEAR WASHINGTON AND SUMTER ROAD
0245 PM TSTM WND DMG 2 ENE MADISON 30.48N 83.39W
01/11/2014 MADISON FL 911 CALL CENTER
TREE DOWN ON YELLOW PINE AVE
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:14 AM EST | Special Marine Warning | TAE | 46 min | |
| Jan 11, 7:19 AM EST | Special Marine Warning | TAE | 56 min | |
| Jan 11, 7:31 AM EST | Severe Thunderstorm Warning | TAE | Calhoun, Gulf, Liberty | 29 min |
| Jan 11, 8:01 AM EST | Special Weather Statement | TAE | Gadsden, Liberty | 44 min |
| Jan 11, 8:28 AM EST | Special Marine Warning | TAE | 62 min | |
| Jan 11, 8:49 AM EST | Special Marine Warning | TAE | 41 min | |
| Jan 11, 9:02 AM EST | Severe Thunderstorm Warning | TAE | Bay, Walton | 28 min |
| Jan 11, 9:35 AM EST | Special Marine Warning | TAE | 55 min | |
| Jan 11, 10:07 AM EST | Tornado Warning | TAE | Bay | 23 min |
| Jan 11, 10:43 AM EST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 47 min |
| Jan 11, 11:27 AM EST | Severe Thunderstorm Warning | TAE | Franklin, Liberty, Wakulla | 48 min |
| Jan 11, 12:45 PM EST | Special Marine Warning | TAE | 60 min | |
| Jan 11, 12:50 PM EST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Gulf, Jackson, Leon, Liberty and 1 more | 40 min |
| Jan 11, 12:59 PM EST | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Liberty, Wakulla | 46 min |
| Jan 11, 1:03 PM EST | Special Marine Warning | TAE | 117 min | |
| Jan 11, 1:22 PM EST | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Jefferson, Leon, Liberty, Wakulla | 38 min |
| Jan 11, 1:53 PM EST | Severe Thunderstorm Warning | TAE | Jefferson, Lafayette, Madison, Taylor | 52 min |
| Jan 11, 2:13 PM EST | Special Marine Warning | TAE | 2 hr | |
| Jan 11, 2:43 PM EST | Severe Thunderstorm Warning | TAE | Lafayette, Madison, Taylor | 47 min |
| Jan 11, 4:10 PM EST | Special Marine Warning | TAE | 35 min | |
| Jan 11, 4:19 PM EST | Severe Thunderstorm Warning | TAE | Dixie | 26 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.